Illinois, 2025

High Wind in Illinois, March 14, 2025

March 14, 2025 · NWS LSX · 4 events in 4 counties and zones

A strong storm system developing across the region led to strong southeasterly winds. While severe thunderstorms also developed during the evening, these strong winds occurred in advance of the thunderstorms during the afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong storm system developing across the region led to strong southeasterly winds. While severe thunderstorms also developed during the evening, these strong winds occurred in advance of the thunderstorms during the afternoon. Reports of minor damage to trees and structures were received across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 2:27 PM CST, 33 minutes earlier. Its key messages:

  • An outbreak of fast-moving severe thunderstorms, some significant, will take place this evening across portions of the area, including damaging winds of 70+ mph and tornadoes, including potentially strong tornadoes where conditions are most favorable.
  • A Wind Advisory remains in effect through this evening for winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of thunderstorms. These winds will also contribute to Critical Fire Danger in central/northeastern MO and west-central IL through early evening with Elevated Fire Danger elsewhere.
  • Temperatures will cool through Saturday, reaching near average on Sunday and then rebound to above average early next week. This warmup will need to monitored for a threat of at least Elevated Fire Danger.
Area forecast discussion, Mar 14, 2:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
327 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- An outbreak of fast-moving severe thunderstorms, some
  significant, will take place this evening across portions of the
  area, including damaging winds of 70+ mph and tornadoes,
  including potentially strong tornadoes where conditions are most
  favorable.

- A Wind Advisory remains in effect through this evening for
  winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of
  thunderstorms. These winds will also contribute to Critical Fire
  Danger in central/northeastern MO and west-central IL through
  early evening with Elevated Fire Danger elsewhere.

- Temperatures will cool through Saturday, reaching near average
  on Sunday and then rebound to above average early next week.
  This warmup will need to monitored for a threat of at least
  Elevated Fire Danger.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 326 PM CDT Fri Mar 14 2025

A potent, deepening, and negatively tilted upper-level trough
continues to eject northeastward through the Central Plains toward
the Mid-Mississippi River Valley and the atmosphere is responding...
An early band of high-based isolated to scatted showers and
thunderstorms that developed along the leading edge of a low-level
speed maximum is entering central and northeastern MO this afternoon
but has weakened and is dissipating as it outpaces stronger forcing.
At the same time and contrastingly, widespread Elevated Fire Danger
is being met areawide as temperatures warm into the upper 70s to low-
80s F over dewpoints mixing into the 40s F. Some locations are also
flirting with Red Flag criteria, particularly in a large area of
dewpoints in the mid-30s to low-40s F that is lifting through
central MO and soon northeastern MO and west-central IL. In terms of
fire weather, conditions will improve through 7 pm as deep BL mixing
decreases and moisture returns from the south, but strong south-
southeasterly winds sustained 20 to 30 mph and gusting 45 to 55 mph,
becoming more common this afternoon, will persist through evening.

In this unusual setup, we are also still focused on a severe weather
outbreak that is likely this evening across portions of the CWA.
Along a dryline across eastern KS/northeastern OK, the arrival of
vigorous trough-driven ascent and mid-level cooling has already
driven the initiation of a broken line of thunderstorms. By the time
these thunderstorms reach central and northeastern MO around 5 to 6
pm, the downstream environment is expected to become increasingly
favorable for severe thunderstorms as moisture pools along the
dryline and moisture quickly returns northward from AR, supporting
MLCAPE of 750 to 1500 J/kg. Very strong deep-layer wind shear of 60
to 70 kt with approximately 45 deg orientation with respect to
forcing suggest that storms will be a mixture of supercells and QLCS
segments, but CAMs are increasingly suggestive of a preference for
supercells. These thunderstorms will be capable of all severe
hazards as they track eastward through nearly the entire CWA this
evening, but the tornado threat should not increase significantly
until LCLs lower with increasing moisture. Swaths of damaging winds
in excess of 70 mph are likely, considering the speed of
thunderstorms (60 to 70 mph) and availability of 50 kt flow at the
top of the BL, in evaporatively cooled downbursts and any surging
QLCS segments.

After around 7 pm/sunset as thunderstorms approach the Mississippi
River, the concerns for significant severe thunderstorms only
increase as richer moisture (upper 50s to low-60s F dewpoints)
surges northward toward the I-70 corridor, deep BL mixing weakens,
and the LLJ quickly strengthens. A responding enlargement of low-
level hodographs/increasing streamwise vorticity, lowering LCLs, and
further increase in instability, will all lead to a significant
increase in tornado threat, including strong tornadoes. What is
concerning is the nature of updraft helicity tracks during this
timeframe which are long-lived, intense, and numerous, all
supporting a notion of numerous long-track supercells capable of
tornadoes. The threat of severe thunderstorms will end around 12 am
as thunderstorms exit southwestern IL.

Pfahler

&&

.LONG TERM...  (Saturday through Next Friday)
Issued at 326 PM CDT Fri Mar 14 2025

On Saturday, upper-level southwesterly flow in the wake of today's
trough will be traversed by shortwave trough tracking through the
Lower and Mid-Mississippi River Valley during evening into
overnight. Much of the low-level moisture will be scoured out by
this evening's dry line, but 20 to 30 percent of HREF membership
have enough forcing with the shortwave and a reinforcing
afternoon/evening cold front to produce spotty light showers/rain
during the afternoon into overnight, possibly mixing with a few wet
snowflakes overnight. A cooler airmass will be in place on Saturday;
however, high temperatures are still anticipated to warm into the
60s to around 70 F with some downslope warming of low-level
southwesterly flow off the Ozark Plateau. By the same convention,
pockets of Elevated Fire Danger are also possible in southeastern,
east-central MO and southwestern IL during the afternoon. Post-
frontal CAA will cool temperatures further and closer to average on
Sunday, accompanied by dry conditions and decreasing cloud cover
owing to the arrival of an upper-level ridge and its surface
counterpart.

A quick return to above average temperatures is expected Monday and
Tuesday with low-level southwesterly flow becoming established and a
surface anticyclone blocking/delaying moisture return. With
potential for flow to also be downsloped off the Ozark Plateau, at
least Elevated Fire Danger is a concern both days, considering
vegetation will remain dry in the absence of a soaking rainfall
between now and then. Ensemble model joint probabilities of RH and
wind sufficient for Elevated Fire Danger are 40 to 70 percent both
days across much of the area, and highest in the lee of the Ozark
Plateau. It is entirely possibly that given the pattern, these
probabilities are underdone with a propensity for temperatures to
over-perform/RH to under-perform in these patterns.

Global model guidance is in general consensus on another upper-level
trough traversing the Central Plains and Mid-Mississippi River
Valley around Wednesday, providing the next opportunity for
precipitation across the region. Around 70 to 80 percent of ensemble
model membership have measurable rainfall falling at some point in
the Wednesday into Wednesday night time period, but moisture return
looks limit at this point which lowers confidence in severe
thunderstorms at this point. With a more southerly track of this
system and a colder airmass available, there is 30 to 50 percent of
membership that has any rain mixing with or changing to light snow
with a potential deformation band skirting northeastern MO and west-
central IL. With the highest probabilities to the north, sensitivity
to the structure/track of the trough, and preceding very warm
conditions; confidence is low that there will be any impacts. What
can be said with the greatest confidence is that another shot of
cool air will advect into the region by Thursday, providing another
brief period (~1 day) of temperatures near or even below average.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1256 PM CDT Fri Mar 14 2025

South-southeasterly winds will continue increasing through the
afternoon reaching sustained 20 to 25 kt and gusting 40 to 45 kt at
times. It is possible (20 to 30 percent chance) that a band of
isolated to scattered showers and thunderstorms maintains itself and
lifts into KCOU and KJEF early this afternoon, potentially enhancing
wind gusts briefly. However, a broken line of intense thunderstorms
is still expected to initiate across the western half of MO and
quickly track eastward across the area with the main hazard for
terminals being brief visibility reductions and strong winds, but
tornadoes and large hail are also possible. Given their speed,
thunderstorm impacts are only expected to last around an hour or
less.

Dry and VFR flight conditions will return following thunderstorms
with the passage of a dry line veering winds slightly, while they
remain gusty but not as strong as this afternoon/evening. Gusty
southwesterly winds will continue on Saturday, along with mostly dry
conditions. There is a 20 to 40 percent chance of light showers
during the afternoon; however, confidence is not high in their
coverage and impact.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

     Red Flag Warning until 5 PM CDT this afternoon for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...Wind Advisory until 1 AM CDT Saturday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

     Red Flag Warning until 5 PM CDT this afternoon for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Mar 14, 2:30 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
330 PM CDT Fri Mar 14 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
330 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

An outbreak of fast-moving severe thunderstorms, some significant,
will take place this evening across portions of the area, including
damaging winds of over 70 mph and tornadoes, including potentially
strong tornadoes where conditions are most favorable.

A Red Flag Warning for Critical Fire Danger is in effect for central
and northeastern Missouri as well as west-central Illinois through
early evening with Elevated Fire Danger elsewhere.

A Wind Advisory remains in effect through this evening for winds
of 20 to 30 mph gusting 45 to 55 mph at times, outside of
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Pfahler

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Calhoun

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Wind gusts near 60 mph caused minor damage across the county.

High Wind, Jersey

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
Jersey forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Wind gusts near 60 mph caused minor damage across the county. A farm out building was blown over near Jerseyville.

High Wind, Madison

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Wind gusts near 60 mph caused minor damage across the county. One report indicated shingles and a gutter blown off an apartment building in Wood River.

High Wind, St. Clair

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Wind gusts near 60 mph caused minor damage across the county. The airport in Cahokia (KCPS) reported a gust to 50KT or 58 mph. In Belleville a tree fell onto a home and another tree fell onto another building.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232733, 1232734, 1232736, 1232739.